1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

Donepezil - making Mum ill?

Discussion in 'I care for a person with dementia' started by Debf, Jun 11, 2015.

  1. Debf

    Debf Registered User

    May 31, 2015
    11
    Hampshire
    My first post was about Mum (85) and her medication. She wasn’t taking it regularly even though it was only once a day so I now have carers doing a medication prompt visit every weekday morning. I do the weekends so I’m sure that she has been taking her Donepezil regularly each morning. When she was first put on this drug in November, she had very bad nausea and tiredness, especially when it went up to 10mg. She was very hit and miss with her medication and often missed lots of tablets (including diabetes – high blood pressure – cholesterol).

    She’s been taking medication including Donepezil regularly since 22nd May and at first I could hear an improvement in her conversations and her grasp of what was going on. She is now feeling really ‘not quite right’ and has been sick and feeling nauseous – this was what she was like when first starting Donepezil. Will this disappear given time if that drug is to blame? She refuses to waste hers and the doctor’s time so will suffer in silence (apart from telling me of course)!

    Has anyone been through this with Donepezil? Is this to blame? If so, is it worth taking? I want my Mum to be well for the years she has left, not feeling too poorly to go out, or come to me for dinner 
     
  2. Beate

    Beate Registered User

    May 21, 2014
    11,713
    Female
    London
    #2 Beate, Jun 11, 2015
    Last edited: Jun 11, 2015
    The side effects you describe are pretty common but usually ease off after the first few weeks. Is she still on the 5mg dose for the first 4 weeks or the 10mg dose? Why is she taking it in the morning? Donepezil is usually taken at bedtime which would help with nausea. I would persevere with the medication and see how it goes but change it to bedtime.
    http://www.drugs.com/cdi/donepezil.html
     
  3. Debf

    Debf Registered User

    May 31, 2015
    11
    Hampshire
    She's on the 10mg dose. The memory clinic were aware that she wasn't taking her tablets properly but have all but signed her off! Her GP is the best help I can get for her. The GP has arranged all her medication to be taken once a day as she was struggling with four times a day. I was informed that it didn't matter what time of day she took them as they were all time release so it was easier for Mum to take them in the morning. This is being prompted by me and the carers.

    If the side effects will wear off, that's good. I'm not making the mistake of telling Mum that the tablets are causing her to feel poorly but to bear with it or she'll stop taking them :confused:
     
  4. PollyP.

    PollyP. Registered User

    Oct 8, 2009
    327
    Herefordshire UK
    Hi Debf

    I always used to give my Mum her Donepezil just before bedtime. I think this was what the memory clinic had told me.

    Mum has been on Donepezil since November 2009 and within a month I noticed a big improvement in her.

    Unfortunately, in December 2012 she had to go into a care home as she needed more 24/7 caring. In the past few months she has got a lot worse with the dementia and some nights she is very agitated and anxious and tries to escape from the care home (I must add, this is a lovely care home with kind and loving staff). Now the consultant has suggested that she come off Aricept (donepezil) as it may be stimulating her brain too much - I'm very apprehensive about this move.

    Do try to give your mum her Donepezil just before bedtime, it may do the trick.

    Pauline
    xx
     
  5. reedysue

    reedysue Registered User

    Nov 4, 2014
    4,604
    Scotland
    My mum's GP said to take donepezil in the morning with her other medication.
     
  6. Linbrusco

    Linbrusco Registered User

    Mar 4, 2013
    1,578
    Female
    Auckland...... New Zealand
    Hi. From New Zealand here.
    Mum was initially on 5mg for about 8 weeks, and we could see an improvement in her general mood and less anxiety.
    When it was increased to 10mg she suffered from constipation and indegestion and didn't feel like eating. Mum has now been on 5 mg for 15 mths and always takes it at night.
    She has a review coming up soon, as her memory had definitely declined since Christmas.
     
  7. cragmaid

    cragmaid Registered User

    Oct 18, 2010
    7,963
    North East England
    My Mum took her Aricept ( Donepizel) at bedtime as prescribed but not until she was in the CH (she was blind , and I felt that the side effects might have been too great if she was alone at home), however her dosage 5mg, then 10mg was put back to 5mg after a hospital admission for UTI. She had carers coming in twice a day ( initially then it went to 3 times) because of medication mistakes. When she was at home the pills were dispensed from a pharmacy Dosette Box so I knew which day and time pills had been taken.
    If your Mum's GP won't prescribe the pills via the Dosette, I would suggest keeping her meds in a locked box so that she cannot get at them without the carer's aid.
     
  8. Debf

    Debf Registered User

    May 31, 2015
    11
    Hampshire
    Mum's meds are now in a locked box as she was taking them out and leaving them all over the place. The carers have a key and so do I. I didn't realise that there was a choice of having a 5mg dose? I'll see if the dose can be reduced to see if this makes a difference. Poor thing was sick again today and took herself off to bed, she's been feeling unwell for several days in the afternoon but says it's not serious enough to go to the doctor.
     
  9. CeliaThePoet

    CeliaThePoet Registered User

    Dec 7, 2013
    614
    Buffalo, NY, USA
    Do you suppose she had been taking them at all different doses or all different times of day? This too could make one feel more ill.

    My mother's donepezil is also given at night.
     
  10. Monty1

    Monty1 Registered User

    Jun 17, 2015
    1
    My mums just the same on Donepezil

    Hi this us my first post.

    My mum who's the same age 85 and diagnosed with vascular dementia and Alzheimer's disease in March this year started on Donepezil in May on 5 mg but has just been diagnosed with shingles last Friday

    Her Donepezil was increased to 10 mg on Monday as she had been on 5mg for the first three weeks and she didn't have any side effects at all.

    Since taking her shingles medication and the increased dosage of her Donepezil she has become very unwell and lost her appetite. The doctors have now advised that she doesn't take her Donepezil for A week until her shingles has subsided a bit.


    She take the Donepezil in the evening from her blister pack but has become very confused with life at the moment and doesn't know why she feeling so poorly.
    I'm going to she if she can go back onto 5mg as the 10 mg is making her so unwell it's just not worth her feeling so low she doesn't want to go out or make her self anything to eat which is not her.
     
  11. daisydi

    daisydi Registered User

    Feb 25, 2015
    257
    Norfolk
    My mum was put on these but became very unwell. Fell down the stairs cut her head open and ended up in hospital. Unfortunately my mum had very bad reaction to dementia medication and is now on nothing. It did lift her mood at first but fairly quickly she went downhill. The hospital said she had constipation and urine retention which I found very hard to believe
     
  12. magic800

    magic800 Registered User

    Dec 11, 2014
    17
    My aunt is on 10mg we had problems with her taking it at night so memory clinic suggested we tried lunchtime she has not had any problems since we changed
     
  13. velocity

    velocity Registered User

    Feb 18, 2013
    173
    North Notts
    Donepezil- making Mum ill

    My Mum has been taking Donepezil for 15 months now she started on 5mg which has been increased to 10mg The tablet has been beneficial for her, she takes it in the morning as prescribed by the local hospital, she does on occasion feel a bit nauseous but this wears off and she is fine.:)
    I hope this helps
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.